An unusual way to get severe Parkinsonism
Trevisol-Bittencourt PC 1,2,3, Tomaselli PJ 1, Collares CF 4, Nahoum RG 1, Bittencourt FS, Pioner LM 1, Tournier MB 1
1 Federal University of Santa Catarina, Florianópolis/SC, Brasil
Backgrounds: Drug induced parkinsonism (DIP) has becoming very common nowadays. There are a lot of drugs related to this iatrogenic condition (Table 1). However neuroleptic drugs, selective serotonin reuptake inhibitors and calcium antagonists are the most often drugs connected to DIP. Its incidence range largely from 6% to 71% and recent Brazilian study showed that was close to 50% in our society. The symptoms usually are symmetric and use to appear when basal ganglia dopaminergic activity is reduced to 20 % of normal value. We describe a person who developed DIP by an unusual way.
“Legal” Drugs-induced parkinsonism
Methods: Case report describing an epileptic patient that developed severe parkinsonism by an unusual way.
Case report: AH, 40 years old man, Brazilian, German roots, peasant, has been followed as out patient in the last 15 years due refractory partial epilepsy. He developed severe parkinsonism after his last visit 3 months ago. He was taking phenobarbitone and carbamazepine in high doses and used to get these medicine free of charge at the Brazilian National Health Service during roughly 10 years. There was no usage of other medication or contact with agro-toxic substances. Familial history was negative to any neurological disease exception epilepsy. He is assess quarterly and always comes alone looking well, however in the last visit he came supported by his father due to extremely hardness to walk and showing both hands tremor. Moreover were noticed bradykinesia, diffuse hypertony, drooling, and postural instability with frequent falls in the last weeks. The diagnostic of genuine Parkinson’s disease was refused due the symmetric initial symptoms and also for its unusual fast and severe presentation. Medicated with biperiden and asked to come back a week later bringing the anti epileptic drugs (AEDs) originally prescribed to him. Next week an important improvement on his parkinsonism was notice and when he showed us the AEDs the etiology of his troubles became clear. In the lack of phenobarbitone, a relapse pharmacist changed it by haloperidol. He was taking 15mg/day of this drug since the last assessment associated with the habitual dose of carbamazepine.
Discussion: AH was suffering from DIP due intoxication by neuroleptic drug. The haloperidol blocks the postsynaptic dopamine D2-receptors in the basal ganglia, decreasing by this way the dopaminergic activity within the striatum e basal ganglia. The diagnosis of DIP in this patient was obvious, however not rarely the differential diagnosis of parkinsonism can be extremely difficult. Parkinsonism could be primary or secondary. (Table 2)
Etiology of parkinsonism
§ Primary Parkinsonism
§ Secondary Parkinsonism
§ Parkinson Plus
§ Heredodegeneratives diseases
- Trevisol-Bittencourt PC, Troiano AR. Collares CF. Parkinson’s disease: diagnosis and treatment. http:// www.neurologia.ufsc.br
- Teive HAG, Meneses MS. Histórico. In: Meneses MS, Teive HAG, eds. Doença de Parkinson. Aspectos Clínicos e Cirúrgicos. 1ed. Rio de Janeiro: Guanabara-Koogan, 1996, 4-14.
- Cardoso F, Camargo ST. Etiology of parkinsonism in a Brazilian movement disorders clinic. Arq Neuropsiquiatr 1998;56 (2):171-5.
- Cardoso F. Tratamento da Doença de Parkinson. Arq Neuropsiquiatr 1995;53(1):1-10.
- Schillevoort AB, Herings RMC., Roos RAC, Jansen PAF, Leufkens HGM. Risk of extrapyramidal syndromes with haloperidol, risperidone or lanzapine Annals of Pharmacotherapy, 2001. 35(12): 1517-22
- Schillevoort AB, Roos RAC, Jansen PAF, Herings RMC, Leufkens HGM. Drug-induced extrapyramidal syndromes. Epidemiology of drug-induced parkinsonism –a literature study. Thesis Utrecht University; Cologne, 9-30; 2002.
- Engel LS, Checkoway H, Keifer MC, Seixas NS, Longstreth WTJ, Scott KC, Hudnell K, Anger WK, Camicioli R. Parkinsonism and occupational exposure to pesticides. Occup Environ Med 582 2001;58:582–589
Endereço para correspondência:
Dr.Paulo César Trevisol Bittencourt
Neurologia/Departamento de Clínica Médica/UFSC
88040-970 – Florianópolis/Santa Catarina/Brasil